Alert archive / Missouri / Flash Flood Warnings in 2006

Flash Flood Warning 95, NWS Springfield, MO

August 19, 2006Shannon County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 19, 2006, 5:19 PM CDT for Shannon County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2006, 5:19 PM CDT (22:19 UTC)
Expired
Aug 19, 2006, 8:15 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Shannon County, MO

The radar

The Springfield radar (KSGF), 168 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
274 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
1457 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 192219
FFWSGF
MOC203-200115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
519 PM CDT SAT AUG 19 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SHANNON COUNTY IN SOUTH CENTRAL MISSOURI.

* UNTIL 815 PM CDT

* AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THAT NEARLY THREE INCHES OF RAIN HAD FALLEN SINCE 330 PM OVER      
  NORTHERN SHANNON COUNTY...AS THUNDERSTORMS CONTINUOUSLY 
  REDEVELOPED OVER THE AREA. 

* THE STORMS PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER     
  MAINLY RURAL AREAS OF THE NORTHERN SHANNON COUNTY...FROM SOUTHWEST 
  OF AKERS TO ROUND SPRING.  LOW LYING AREAS AROUND BOYDS CREEK AND 
  THE CURRENT RIVER WILL LIKELY EXPERIENCE FLASH FLOODING.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE POSSIBLE IN 
THE WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3729 9164 3723 9134 3730 9129 3737 9163

$$

TERRY
1 follow-up statement
000 
WGUS73 KSGF 200142
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
840 PM CDT SAT AUG 19 2006

MOC203-200155-
SHANNON MO-
840 PM CDT SAT AUG 19 2006

...THE FLASH FLOOD WARNING FOR NORTHERN SHANNON COUNTY HAS BEEN 
ALLOWED TO EXPIRE...

CALLS TO LAW ENFORCEMENT INDICATE NO SERIOUS FLOODING RELATED 
PROBLEMS IN THE WARNING AREA. 

LAT...LON 3729 9164 3723 9134 3730 9129 3737 9163

$$


DSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 2:35 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 19, 2:35 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 PM CDT SAT AUG 19 2006

.DISCUSSION...

STARTING TO SEE A FEW SMALL SHOWERS ON THE RADAR OVER TANEY COUNTY
WITH THE BULK OF SCATTERED STORMS ALONG AND SOUTH OF OUTFLOW
BOUNDARY IN NORTHERN ARKANSAS. ALONG MAIN THERMAL BOUNDARY EXTENDING
FROM NE MO TO CENTRAL KS...MAINLY POST-FRONTAL PRECIP HAS DEVELOPED.
MODIFYING THE KSGF SOUNDING FROM 12Z FOR CURRENT SURFACE CONDITIONS
GIVES CAPES AROUND 3200 J/KG WITH NO CAP. WHILE RADAR SHOWS A COUPLE
OF BOUNDARIES FROM BARRY COUNTY TO TANEY/CHRISTIAN COUNTIES...LIGHT
FLOW AND LACK OF FOCUSING MECHANISM WILL STILL KEEP STORM COVERAGE
ISOLATED AT BEST THROUGH THE AFTERNOON.

CONDITIONS IMPROVE FOR STORM DEVELOPMENT TONIGHT AS FRONT TO OUR
NORTH CONTINUES ITS SLOW PROGRESS SOUTHWARD INTO THE AREA.
ADDITIONAL LIFT AND DESTABILIZATION FROM SHORTWAVE TROUGH OVER SOUTH
CENTRAL KANSAS AND INCREASING LOW LEVEL MOISTURE SHOULD FINALLY GET
SOME DECENT RAINFALL OVER THE AREA DURING THE LATE NIGHT/EARLY
MORNING HOURS SUNDAY. QPF OF THE GFS MAY BE A LITTLE OVERDONE WITH
LARGE AREA OF 1.5 INCHES OVER CENTRAL MO. LEANED MORE TOWARD THE WRF
WHICH STILL GENERATES A SWATH OF ABOUT 0.5 INCHES OVER OUR CENTRAL
AND NORTHERN COUNTIES.

WILL HANG ONTO SOME SLIGHT CHANCES FOR RAIN ON SUNDAY AS LOW LEVEL
MOIST AXIS LAGS TO THE NORTH OF THE FRONT UNTIL MONDAY. THEREAFTER
WILL CONTINUE WITH DRY FORECAST THROUGH FRIDAY AS UPPER RIDGE
REMAINS STRONG OVER THE SOUTHERN AND CENTRAL U.S...FORCING MAIN
WESTERLIES TO REMAIN OVER THE NORTHERN TIER OF THE U.S. AND CANADA.
WENT AHEAD AND INCLUDED SLIGHT CHANCES FOR RAIN FRIDAY NIGHT AND
SATURDAY IN THE GRIDS AS ECMWF AND GFS SHOW AN UPPER LEVEL TROUGH
FINALLY MOVING INTO THE MISSOURI VALLEY.

TEMPERATURES FOR NEXT WEEK WILL REMAIN NEAR NORMAL THROUGH TUESDAY
BEFORE WARMING TO SLIGHTLY ABOVE NORMAL LATE IN THE WEEK. MMT

&&

.AVIATION...

FOR THE 18Z TAFS...NO AVIATION PROBLEMS THROUGH 6Z AS THE MAIN
LIFT/MOISTURE AND CONVECTION WILL REMAIN NORTH OF BOTH TERMINALS.
AFTER 6Z...DEEP LAYER MOISTURE INCREASES ALONG WITH LOCAL TERRAIN
EFFECTS TO DEVELOP LOWER CEILINGS...ESPECIALLY ALONG AND NORTH OF
THE OZARK PLATEAU. CURRENT IFR/MVFR CEILINGS ACROSS NORTHERN
MISSOURI MAY DEVELOP ACROSS OUR REGION BY 12Z AS ASSOCIATED
LIFT/DEEPER MOISTURE AND CONVECTION BEGIN TO AFFECT BOTH TERMINALS.
HAVE OPTED TO ONLY ADD PROB30 IN BOTH TAFS AFTER 12Z DUE TO SOME
UNCERTAINTIES OF PRECIPITATION FIELD AND ASSOCIATED LOWER LIFTED
CONDENSATION LEVELS. HOWEVER...MVFR/IFR CEILINGS WILL LIKELY DEVELOP
IF PRECIPITATION DEVELOPS AS NORTHEAST/EAST WIND FLOW CONTINUES.
LATER SHIFTS WILL NEED TO UPDATE IF TEMPO/PREVAILING CEILINGS AOB
1000 WILL DEVELOP AFTER 12Z...OR MAYBE EARLIER IF PRECIPITATION
BECOMES MORE WIDESPREAD. JLT

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Aug 19, 4:35 PM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
435 PM CDT SAT AUG 19 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
435 PM CDT SAT AUG 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED:

ISOLATED TO SCATTERED THUNDERSTORMS...WITH THE STRONGEST STORMS
CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH AND HEAVY RAINFALL.

AREAS AFFECTED AND TIMING:

MAINLY ALONG AND SOUTH OF A LINE FROM SALEM TO BRANSON THIS
AFTERNOON...AND OVER ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS
TONIGHT.

DISCUSSION:

AN OUTFLOW BOUNDARY EXTENDING ACROSS SOUTH CENTRAL MISSOURI THIS
AFTERNOON WILL FOCUS ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT
THROUGH THE AFTERNOON.  WITH AN INCREASINGLY UNSTABLE AIRMASS OVER
THE AREA...A FEW STORMS MAY BECOME STRONG TO SEVERE...PRODUCING WIND
GUSTS TO 60 MPH. THE SLOW MOVEMENT OF THE THUNDERSTORMS WILL ALSO
LEAD TO LOCALIZED HEAVY RAINFALL AND MINOR FLOODING.

A COLD FRONT OVER NORTHERN MISSOURI WILL MOVE THROUGH CENTRAL AND
SOUTHERN MISSOURI TONIGHT...ACCOMPANIED BY A STRONG UPPER LEVEL
DISTURBANCE. THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND
INTENSITY THROUGH THE NIGHT.  MODERATE INSTABILITY MAY ENABLE A FEW
THUNDERSTORMS TO BECOME SEVERE...WITH THE PRIMARY THREAT BEING WIND
GUSTS UP TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE ONGOING
SUNDAY MORNING. A FEW STORMS MAY BE CAPABLE OF PRODUCING WIND
GUSTS ABOVE 50 MPH. HOWEVER THE MAJORITY OF STORMS SHOULD REMAIN
BELOW SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE EXPECTED ISOLATED NATURE OF STRONG TO SEVERE
THUNDERSTORMS...SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

In the hours before

Local storm report, Aug 19, 5:17 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
517 PM CDT SAT AUG 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     3 W PROTEM              36.53N 92.91W
08/19/2006                   TANEY              MO   PUBLIC

            TREES DOWN. DIME SIZED HAIL ALSO REPORTED.

&&

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 4:46 PM CDTSevere Thunderstorm WarningSGFTaney29 min
Aug 19, 6:33 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon24 min

Nearby

Flash Flood Warnings in Missouri, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.